Secondary Logo

Institutional members access full text with Ovid®

Hemodynamic Instability and Lipid Emulsion Resuscitation After Subcutaneous Injection of a Liposomal Bupivacaine Admixture

A Case Report

Tran, Bryant W., MD*; Liebman, Spencer T., MD*; Reichman, Trevor W., MD, PhD; Scott, Michael J., MBChB*

doi: 10.1213/XAA.0000000000000889
Case Reports
Buy

This case report describes a patient whose blood pressure decreased from a systolic pressure of 130–140 to 70–80 mm Hg after receiving extended-release liposomal bupivacaine in combination with plain bupivacaine. An 83-year-old woman with hepatocellular carcinoma presented for right hepatectomy and cholecystectomy. No hemodynamic instability was noted during the procedure. When an admixture of liposomal bupivacaine and bupivacaine hydrochloride was infiltrated into the surgical incision site during skin closure, the patient then became profoundly hypotensive. Her blood pressure was supported with phenylephrine boluses and continuous phenylephrine infusion. Lipid emulsion therapy was given to treat suspected local anesthetic toxicity. In response, the patient’s blood pressure recovered and the vasopressor requirement was significantly reduced.

From the Departments of *Anesthesiology

Surgery, Virginia Commonwealth University, Richmond, Virginia.

Accepted for publication August 8, 2018.

Funding: None.

The authors declare no conflicts of interest.

Address correspondence to Bryant W. Tran, MD, Department of Anesthesiology, Virginia Commonwealth University, 1200 E Broad St, Box 980695, Richmond, VA 23298. Address e-mail to bryant.tran@vcuhealth.org.

© 2019 International Anesthesia Research Society
You currently do not have access to this article

To access this article:

Note: If your society membership provides full-access, you may need to login on your society website